Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS North Platte, NE

March 24, 1998McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 24, 1998, 11:05 PM CST for McPherson County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1998, 11:05 PM CST (05:05 UTC)
Expired
Mar 24, 1998, 11:50 PM CST
In force
45 min
Issued by
NWS North Platte, NE
Area
Whole counties

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 11:30 PM CSTHail 0.75Tryon, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS1 KLBF 250508 RRA
SVRLBF
NEC117-250550-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1105 PM CST TUE MAR 24 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1150 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL NEBRASKA

   ...NORTHWESTERN MCPHERSON COUNTY
 
AT 1102 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 32 MILES SOUTH SOUTHWEST OF MULLEN OR 6 MILES
NORTH NORTHWEST OF FLATS MOVING EAST NORTHEAST AT 40 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN OPEN
COUNTRY NORTH OF FLATS...THROUGH 1130 PM CST
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RLB/GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:27 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 24, 7:27 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CST TUE MAR 24 1998

UPDATED FORECAST FOR THUNDERSTORMS AS LOOK OUT THE WINDOW DID SHOW
SOME IN CLOUD LIGHTNING AND HAIL ALGORITHM BEFORE THE NEW UPPER AIR
DATA WAS PUT IN SHOWED .50 INCH HAIL WITH GREATER THAN 60 PERCENT
PROBABILITY. CULPRIT FOR THUNDERSTORMS IS STEEP MID LEVEL LAPSE
RATES WITH 700-500 DELTA T OF GREATER THAN 20.

MICHELS

In the hours before

Local storm report, Mar 24, 9:50 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
950 PM CST TUE MAR 24 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0933 PM    5 SW NORTH PLATTE         NE   0.75 INCH HAIL
03/24/98   LINCOLN

RLB
Local storm report, Mar 24, 9:50 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
950 PM CST TUE MAR 24 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0933 PM    5 SW NORTH PLATTE         NE   0.75 INCH HAIL
03/24/98   LINCOLN

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:13 PM CSTSevere Thunderstorm WarningLBFKeith27 min
Mar 24, 9:10 PM CSTSevere Thunderstorm WarningLBFLincoln45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.